Minnesota, 2025Hail and Damaging Wind in Minnesota, August 5 to 6, 2025
August 5 to 6, 2025 · NWS FSD · 3 events in 3 counties and zones
A strong upper level wave moved from the northern Rockies into southern Canada, brushing through eastern South Dakota and stirring up a 35-45 knot low-level jet within an environment with around 2000 J/kg of elevated MUCAPE. By evening, a well-organized convective system developed across northeast South Dakota and dropped slowly southeast into southwest Minnesota and northwest Iowa through the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level wave moved from the northern Rockies into southern Canada, brushing through eastern South Dakota and stirring up a 35-45 knot low-level jet within an environment with around 2000 J/kg of elevated MUCAPE. By evening, a well-organized convective system developed across northeast South Dakota and dropped slowly southeast into southwest Minnesota and northwest Iowa through the overnight hours. Along the track, stronger cells produced large hail up to golf ball size and scattered wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 5, 4:55 PM CST, 5 hours 40 minutes earlier. Its key messages:
- A few strong to severe storms are possible late tonight, with 70 mph wind gusts as the main threat. A tornado or two will also be possible, but mostly in north central South Dakota.
- Temperatures begin to warm above normal through the end of the week, posing heat risks at times Thursday and Friday. Localized heat index values may surpass 100 degrees, with advisories possible.
- Severe weather risks continue in the region but remain very uncertain in coverage. Greatest risks are associated with a passing front on Friday and Saturday.
Area forecast discussion, Aug 5, 4:55 PM CST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
555 PM CDT Tue Aug 5 2025
.KEY MESSAGES...
- A few strong to severe storms are possible late tonight, with
70 mph wind gusts as the main threat. A tornado or two will
also be possible, but mostly in north central South Dakota.
- Temperatures begin to warm above normal through the end of
the week, posing heat risks at times Thursday and Friday.
Localized heat index values may surpass 100 degrees, with
advisories possible.
- Severe weather risks continue in the region but remain very
uncertain in coverage. Greatest risks are associated with a
passing front on Friday and Saturday.
&&
.DISCUSSION...
Issued at 250 PM CDT Tue Aug 5 2025
It's a mild and breezy day across the area, with highs expected to
climb into the upper-70s to mid-80s. A developing low pressure
system over the Nebraska panhandle that will lift northeast through
tonight is tightening the pressure gradient across the area, leading
to wind gusts around 30-35 mph through this afternoon and evening. A
deepening trough and developing upper-low is lifting northward from
northern Montana into southern Canada and downstream of this, a
couple of perturbations in the 500 mb flow will cross the
northern Plains over the next couple of days. One of these waves
has been responsible for a few showers/thundershowers that have
been traveling from southwest to northeast across the area
today, but another wave will move through tonight and bring a
better chance of storms to our area. Storms look to develop to
our northwest closer to the main upper-level support this
evening, but push into our area through tonight, aided by a 45
kt LLJ. The greatest instability (1000-1500 J/kg) tonight will
be along and west of the James River, with MLCAPE decreasing to
500 J/kg along I-29 and lower east of there. Thus the greatest
concern for severe weather will be west of I-29 where we are
currently highlighted in a Slight Risk by the Storm Prediction
Center. Due to the linear nature of the storms, damaging wind
gusts up to 70 mph will be the primary concern along this line
of storms. A tornado or two will be possible as well as
soundings are indicating large, clockwise turning hodographs. A
limiting factor to this will be a layer of warmer air around 850
mb which may prevent storms from being rooted to the surface.
Guidance is also indicating the possibility of isolated elevated
thunderstorms to develop behind the main line of storms. Lapse rates
will be around 7.5 C/km near daybreak Wednesday, which could support
isolated quarter-sized hail. Otherwise, things look to dry out
during the day on Wednesday, though warm and humid conditions are
expected. Heat indices could climb to the mid-90s along the Missouri
River Valley due to dew points well into the 70s. This will set the
stage for a highly unstable atmosphere in the afternoon and evening,
with MLCAPE values as high as 3000-4000 J/kg. Another 500 mb wave
will move across the region tomorrow night, though models are split
on the location and strength of the wave. One thing there is general
agreement on is a lack of a LLJ over the forecast area tomorrow
evening. So despite the highly unstable air, thunderstorm
activity will likely remain very isolated.
THURSDAY: Rising mid-lvl heights, strong low-lvl warm advection, and
rapidly rising dew points will result in a very hot and steamy day
across the region Thursday. Latest guidance continues to support
dew points through the combination of advection and
evapotranspiration peaking in the upper 70s. While this may limit
the upwards climb of high temperatures a degree or two, the result
will still be widespread heat index values between 95 and 105
degrees. Advisories may be needed to account for heat potential.
FRIDAY: A warm and humid night is expected into Friday as a surface
front begins to move east through the Dakotas overnight. We'll
expect another very warm and humid day throughout the region ahead
of this boundary, with some potential for mixing of both drier air
downward and also rapid upwards climb in temperatures near central
South Dakota in the afternoon. Advisories will again be possible
Friday afternoon and early evening.
Convection risks remain highly uncertain for the Friday night into
Saturday timeframe. While a great deal of instability is expected
to develop ahead of the front, a great deal of inhibition is
expected to remain in place within the broad warm sector. The
strong upper trough entering the Plains may be strong enough to
overcome this inhibition, but most 12Z model data suggest better
surface based convection risks into the Red River Valley and eastern
North Dakota. If this convection forms, it could try to build
southward either along the front or within the immediate post
frontal environment into Saturday morning.
SATURDAY-MONDAY: The surface and low-lvl fronts may stall near the
CWA for Saturday, bringing an uncertain potential for redevelopment
during the day and evening hours, but more likely in the overnight
hours as the low lvl jet increase by Sunday morning. Temperatures
both days warm into the lower to middle 80s, though any convection
or cloud cover could significantly modify temperatures. With the
elevated boundary remaining in the area Sunday night, thunderstorms
remain in the forecast for areas mostly south of I-90.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 555 PM CDT Tue Aug 5 2025
Although there isolated showers and thunderstorms are currently
pushing across the northern James River Valley and Interstate
29 corridor late this afternoon, more significant showers and
thunderstorms are expected to move in from north central SD by
this evening. These storms will push across the area overnight
with a possibility of large hail and damaging winds -
especially west of Interstate 29. Although weaker, some of these
showers and storms could linger into Wednesday morning. Some
guidance would also indicate clouds lowering into the MVFR range
behind the storms for a brief time on Wednesday morning, though
confidence is low at this time.
Winds will be southeasterly through the TAF period, with gusts
of 20 to 25 kts into Wednesday afternoon, though as mentioned
above gusts could be higher in thunderstorms.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...Dux/Samet
AVIATION...JM
Hazardous weather outlook, Aug 5, 5:25 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
625 PM CDT Tue Aug 5 2025
SDZ038-039-050-052>055-057>061-063>065-068-062330-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
625 PM CDT Tue Aug 5 2025
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Tonight.
Storms chances return this evening through tonight. Storms may be
strong to severe. The main threat is wind gusts to 70 mph, with hail
to half dollar size and a tornado or two. Locally heavy rainfall is
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Chances for periodic showers and thunderstorms linger through late
week. Uncertainty remains in coverage and potential severity from
Wednesday onward, but isolated strong to severe storms are possible
along with locally heavy rainfall.
Heat and humidity build late week leading to heat index values near
100 degrees for some Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-066-067-069>071-062330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Turner-Yankton-
Union-
625 PM CDT Tue Aug 5 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Tonight.
Storms chances return this evening through tonight. Storms may be
strong to severe. The main threat is wind gusts to 60 mph, with hail
to quarter size. Locally heavy rainfall is possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Chances for periodic showers and thunderstorms linger through late
week. Uncertainty remains in coverage and potential severity from
Wednesday onward, but isolated strong to severe storms are possible
along with locally heavy rainfall.
Heat and humidity build late week leading to heat index values near
100 degrees for some Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 5, 8:06 PM CST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
906 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM Hail Lake Preston 44.36N 97.38W
08/05/2025 M0.88 Inch Kingsbury SD Emergency Mngr
&&
JCLocal storm report, Aug 5, 8:56 PM CST, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
956 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM Hail 1 WSW Arlington 44.36N 97.15W
08/05/2025 M0.88 Inch Kingsbury SD Trained Spotter
&&
JCLocal storm report, Aug 5, 10:14 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1114 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM Tstm Wnd Gst 10 SSW Aurora 44.15N 96.76W
08/05/2025 M61 MPH Moody SD Mesonet
Mesonet station 224 SD RWIS Ward.
&&
JCLocal storm report, Aug 5, 10:33 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1133 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM Hail 6 SW Aurora 44.21N 96.76W
08/05/2025 E1.00 Inch Brookings SD Public
&&
JCHail, Pipestone
- When
- August 5, 10:35 PM CST to 10:38 PM CST
- Where
- Pipestone County, 3.49 mi N of Cazenovia
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.120, -96.370
Hail caused some minor crop damage. Thunderstorm winds also stripped a few 3 to 4 inch diameter tree branches down.
Thunderstorm Wind, Lincoln
- When
- August 5, 11:33 PM CST to 11:37 PM CST
- Where
- Lincoln County, 6.04 mi NW of Verch
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.270, -96.450
Thunderstorm winds downed a tree along U.S. Highway 14 near the South Dakota/Minnesota border.
Hail, Nobles
- When
- August 6, 12:46 AM CST to 12:48 AM CST
- Where
- Nobles County, 1 mi W of Worthington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.620, -95.620
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in North Carolina, August 5, 2025$100,000 · 1 event
- Tornado and Flash Flooding in South Dakota, August 5 to 6, 20253 in hail · 40 events
- Flash Flood and Damaging Wind in North Dakota, August 5, 2025$20,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in South Dakota, August 5 to 6, 20251.75 in hail · 11 events
- Flash Flooding and Damaging Winds in South Carolina, August 5, 2025$1,000 · 50 kt wind · 10 events
- Flash Flooding and Damaging Winds in Georgia, August 5, 202552 kt wind · 5 events
- Flash Flooding and High Wind in North Dakota, August 5, 202550 kt wind · 5 events
- Flash Flooding in North Carolina, August 5, 2025$5,000 · 4 events
- Hail and Damaging Winds in New Hampshire, August 5, 20251.25 in hail · 4 events
- Flash Flood and Hail in Montana, August 5, 2025$2,000 · 1.25 in hail · 2 events
- Hail and Damaging Wind in Montana, August 5, 20251 in hail · 2 events
- Flash Flood and Flood in South Carolina, August 5, 2025$5,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290485, 1290487, 1290486.